Nasal Decongestants

| Home | | Pharmacology |

Chapter: Essential pharmacology : Adrenergic System and Drugs

These are α agonists which on topical application as dilute solution (0.05–0.1%) produce local vasoconstriction. The imidazoline compounds— naphazoline, xylometazoline and oxymetazoline are relatively selective α2 agonist (like clonidine).


NASAL DECONGESTANTS

 

These are α agonists which on topical application as dilute solution (0.05–0.1%) produce local vasoconstriction. The imidazoline compounds— naphazoline, xylometazoline and oxymetazoline are relatively selective α2 agonist (like clonidine). They have a longer duration of action (12 hours) than ephedrine. After congestion is claimed to be less than that with ephedrine or phenylephrine. They may cause initial stinging sensation (specially naphazoline). Regular use of these agents for long periods should be avoided because mucosal ciliary function is impaired: atrophic rhinitis and anosmia can occur due to persistent vasoconstriction. They can be absorbed from the nose and produce systemic effects—CNS depression and rise in BP. These drugs should be used cautiously in hypertensives and in those receiving MAO inhibitors.

 

Xylometazoline: 0.05–0.1% topical in nose; OTRIVIN 0.05% (pediatric), 0.1% nasal drops.

 

Oxymetazoline: 0.025–0.05% topical in nose; NASIVION, SINAREST 0.025% (pediatric), 0.05% nasal drops. Naphazoline: 0.1% topical in nose; PRIVINE 0.1% nasal drops.

 

Pseudophedrine

 

A stereoisomer of ephedrine; causes vasoconstriction, especially in mucosae and skin, but has fewer CNS and cardiac effect and is a poor bronchodilator (little β2 agonistic activity). It has been used orally as a decongestant of upper respiratory tract, nose and eustachian tubes. Combined with antihistaminics, mucolytics, antitussives and analgesics, it is believed to afford symptomatic relief in common cold,

allergic rhinitis, blocked eustachian tubes and upper respiratory tract infections. However, no selective action on these vascular beds has been demonstrated; rise in BP can occur, especially in hypertensives.

 

Dose: 30–60 mg TDS.

 

SUDAFED 60 mg tab, 30 mg/5 ml syrup; in SINAREST 60 mg with chlorpheniramine 2 mg + caffeine 30 mg + paracetamol 500 mg tab; in CHESTON 30 mg with chlorpheniramine 2 mg + bromhexine 4 mg per tab/5 ml syr; in ACTICOLD 60 mg with chlorpheniramine 4 mg + paracetamol 500 mg tab; in CODYLEX 60 mg with chlorpheniramine 4 mg + ibuprofen 400 mg tab.

 

Phenylpropanolamine (PPA)

 

Chemically and pharmacologically similar to ephedrine; causes vasoconstriction and has some amphetamine like CNS effects. It is included in a large number of oral cold/decongestant combination remedies; in USA it was used as an appetite suppressant as well.

 

Many reports associating PPA use (for weight loss) with haemorrhagic stroke among women appeared in the USA. A case control study “Haemorrhagic Stroke Project” was undertaken, which found that though overall data showed only a marginally increased risk in men and women (whether used for weight loss or for cold), there was a strong association when 3 day exposure preceding stroke was considered. Also, there have been concerns regarding its potential to precipitate behavioral/psychiatric disturbances. The FDA concluded that indications for which PPA is used donot warrant the excess risk (though marginal) and recommended discontinuation of PPA containing products. In UK, Canada and Japan warnings have been issued and labelling changed. In India PPA containing formulations are available over the counter, but the recommended daily dose does not exceed 100 mg (which is lower than the dosage used in USA).

 

Dose: 25–50 mg TDS;

 

In ACTIFED 25 mg with triprolidine 2.5 mg tab; in ESKOLD 50 mg with diphenylpyraline 5 mg spansule; in FLUCOLD 25 mg with chlorpheniramine 2 mg + paracetamol 500 mg tab.

 

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.